While caring for a stable infant, the physician writes an order to start an IV infusion at 400 ml/hr. The nurse should question this order because infants are at risk for:
•Infants are at particular risk for fluid overload because of their size. Initiating an IV infusion at 400 ml/hr on an infant should be questioned.
•Arrhythmias, deep vein thrombosis, and sinusitis are not risks associated with IV fluid administration.
A group of nurses respond to the scene of a bioterrorist attack in which employees at a mall were exposed to aerosolized botulinum toxin. Of the following, which describes the symptoms the nurses would expect to see in these clients?
A patient goes into cardiac arrest and the nurse initiates CPR. A second nurse responds to the call for help. What should the role of the second nurse be?
A nurse smells a potent odor coming from the patient's bathroom shortly after the patient's orthopedic surgery. The nurse suspects the patient is smoking marijuana. What should the nurse do?
An 8-year-old has full thickness burns on 34% of his total body surface area. Someone calls the unit claiming to be the patient's mother and asks for information about the patient's prognosis. How should the nurse respond?
A physician order reads "furosemide, 40 mg IV daily, times 4 days." Which type of medication order is this?
A nurse is preparing to administer IV fluids that will not alter serum osmolarity or pull fluid into or out of the intravascular space. Which fluid should the nurse administer?
A nurse from an adult medical-surgical unit floats to a pediatric intensive care unit to help. The nurse has no experience with pediatrics or critical care. What should the nurse do next?
A nurse is caring for a patient who has been in the hospital for several days due to complications from a surgical procedure. The nurse determines that the patient's care plan needs revision and updating. What part of the nursing process is the nurse demonstrating?
A 91-year-old patient with end-stage renal failure is refusing to take his medications because of their side effects and lack of effectiveness. How should the nurse respond?
An orthopedic nurse receives a phone call from a good friend of the patient. The friend asks how the patient's hip surgery went. How should the nurse respond?
A trauma nurse is assessing a patient who has sustained a blunt force trauma to the chest wall in a motor vehicle accident moments ago. There is ecchymosis to the patient's chest wall. What is the nurse's priority action?
Who should the OR charge nurse ask to assess the dressing on a newly placed G-tube before the patient is transported to the PACU?
A patient refuses chemotherapy based on religious beliefs. The hospital staff must follow his decision based on which patient right?
The nurse in the ICU is caring for a patient in an induced comatose state. The patient has been in the ICU for 7 days and is receiving total parenteral nutrition therapy. The nurse knows that the risk factors for total parenteral nutrition include which of the following?
A patient wishes to have a Do Not Resuscitate (DNR) order to prevent heroic measures in the event of cardiac or respiratory arrest. Which of the following principles is the nurse upholding by supporting this decision?
A nurse determines that a patient is behaving dangerously on the unit after he hit a staff member and swung at a patient. The nurse institutes 4-point restraints and then pages the physician for orders. Which of the following demonstrates appropriate documentation of the situation?